Drought, Ford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
Severe to extreme drought conditions continued across southern Ford and southern Iroquois counties in east central Illinois during the month of January.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe to extreme drought conditions continued across southern Ford and southern Iroquois counties in east central Illinois during the month of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 11:06 PM CST, 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1106 PM CST Wed Dec 31 2025
.KEY MESSAGES...
- Light snow or snow/rain mix will end from north to south this
evening. Patchy slick driving and walking conditions are
possible as temperatures dip below freezing with blustery
north winds gusting 25-30 mph.
- Turning sharply colder tonight and Thursday, moderating back
to near average for the weekend and possibly somewhat above
average early next week.
&&
.UPDATE...
Issued at 1007 PM CST Wed Dec 31 2025
Updated to include a mention of freezing drizzle for a brief
period this evening over parts of northwest IN and the IL/IN
state line area. Falling temperatures behind the cold front and
loss of ice nuclei in relatively shallow lingering cloud layer
has resulted in some freezing drizzle in these spots over the
last hour or so per reports. Thinking is this will be somewhat
short-lived as strong low-level drying arrives from the north
and brings precip to an end, but will be an issue for a time
this evening. Even outside of any freezing precip, wet pavement
from earlier rain/snow is likely to result in some black ice
development and slippery walking/driving conditions as
temperatures fall below freezing.
Earlier update...
A fairly deep mid-level shortwave trough was evident in GOES
vapor imagery this evening, propagating southeast across the
western and central Great Lakes region. The main surface low was
analyzed in the vicinity of Lake Ontario, with a sharp surface
cold front trailing through northwest OH into northern IN/IL.
Locally, the front was visible in radar imagery, pushing
southeast across/south of the I-80 corridor from near Sterling
to Beecher IL and Wheatfield IN. Strong low-level warm advection
on westerly winds ahead of the front had allowed surface temps
to rise above freezing ahead of the front, with a mix of wet
snow/rain resulting in lower snow/liquid ratios and limited
accumulations of generally less than a half inch of wet snow in
most areas. Right along the cold front, steepening low-level
lapse rates resulted in shallow convective precipitation which
actually produced a brief (10-15 min) period of sleet as the
front pushed through. Some poor-quality snow (or snow/rain mix)
will persist across the southeastern cwa through the remainder
of the evening, though with surface temps (and dew points) in
the low-mid 30s ahead of the front, little significant
accumulation is expected.
Behind the front, scattered flurries are possible though the
evening as well, though blustery north winds and associated dry
advection should result in decreasing coverage with time. Of
more concern will be temperatures falling below freezing, which
may result in some slippery driving/walking conditions as ice
develops on untreated wet pavement.
Had updated forecast to decrease QPF/snow amounts, and slowed
temp drop a bit per observational trends through early this
evening. By midnight, expect temperatures to gradually fall into
the teens (with single digit wind chills) north of I-80, and
into the low-mid 20s farther south (with wind chills 10-15
above). No changes made to our eventual min temps which will
come toward daybreak.
Ratzer
&&
.DISCUSSION...
Issued at 239 PM CST Wed Dec 31 2025
Through Thursday Night:
Snow is quickly developing across southern Wisconsin and into
northern Illinois this afternoon in response to a strengthening
130- 140 knot upper jet streak tracking southeastward over
eastern Minnesota and western Wisconsin. Overall expectations
through this evening remain mostly unchanged, albeit an hour or
so later with timing than previously expected.
Over the next few hours (through about 5pm), snow on most
traveled surfaces may struggle to accumulate as air temps have
settled in the mid 30s for most locations. Travel impacts may
quickly increase after 5pm as a surging cold front undercuts the
precip with rapidly falling temps and WNW winds shifting NNW
and gusting to 30 mph. Snow should then quickly end from north
to south mid to late evening. While we likely will not meet snow
squall criteria early this evening (6-8pm), shallow steep low-
level lapse rates, briefly higher snowfall rates, gusty winds
and falling temps with the cold front all point to a brief
period of hazardous travel conditions over northeast Illinois
and northwest Indiana. Will continue to highlight this period,
particularly with any increased evening travel NYE. Overall
accumulations look to be around one inch for northeast Illinois
and northwest Indiana with gradually decreasing amounts toward
western and central Illinois. Would not be surprised to see a
narrow corridor of 2" totals over northeast Illinois embedded
within the broader snow shield.
Temps will continue to plummet after the snow ends, with wind
chill values falling into the -5 to 5F range by midnight and
through the overnight period. Thursday will be the coldest day
through early next week as highs struggle to rise much into the
20s. Another 140 knot upper jet streak will track farther
northeast than today's system, but still may produce enough top-
down saturation to result in a period of light snow over far
northeast Illinois during the afternoon and early evening.
Kluber
Friday through Wednesday:
Another mid level trough currently analyzed off the San Diego
coast will weaken and lift northward over the California Central
Valley through Thursday. Models are suggesting a shortwave to
eject from this trough Thursday night and travel eastward over
Kansas into Friday morning. This wave is projected to phase with
another weak, broad, moisture starved wave coming out of the
Dakotas. As surface cyclogenesis develops over the Ozarks and
provides precipitation for southern Illinois, winds locally will
switch to the southeast and allow for some, relatively
speaking, warmer air to lift northward in the morning providing
moderate temperatures, before winds switch to the northeast in
the late afternoon.
Ensemble models continue to project that the upper level low
over Ontario/Quebec will weaken and gradually move east, however
there is still some disagreement among members in how much of
it will weaken and move east. An upper level ridge develops over
the Great Plains, there is a chance that broad northwest flow
remains over the region. As another short wave trough develops
over the weekend, the small adjustments in the Canadian low is
keeping any impacts from the wave over Wisconsin. Perhaps a weak
snow shower grazes the Wisconsin stateline, but confidence
remains low at this distance.
Temperatures should moderate nicely through the weekend. As
that ridge continues to build early next week, high pressure
will spread over the region and high temperatures will continue
to gradually climb and become more mild with the chance that
areas south of I-80 could see the 40s early next week. As high
pressure dominates, we could be in for a quieter stretch in
terms of precipitation chances.
DK
&&
.AVIATION /06Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1106 PM CST Wed Dec 31 2025
Aviation notes:
- Gusty north winds will continue across the region for the next
couple of hours before gusts diminish.
- Winds turn westerly Thursday morning, with possible snow
flurries midday into the afternoon...low confidence.
Behind fropa this evening, north winds remain gusty heading into
the overnight...in excess of 20-25kts. Gusts diminish overnight
towards daybreak, with clearing skies. Additional clouds are
expected to slide over the region midday Thursday as a weak
disturbance drifts across the southern Great Lakes. This could
result in snow flurries across the metro terminals, however
confidence remains low so left them out of the TAF. West winds
decrease Thursday evening into the overnight as high pressure
moves toward northern Illinois.
Baker/Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 3 AM CST Thursday for the IL
nearshore waters.
Small Craft Advisory until 10 AM CST Thursday for Calumet
Harbor IL to Burns Harbor IN.
Small Craft Advisory until 3 PM CST Thursday for Burns Harbor
to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1038 AM CST Wed Dec 31 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-011645- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1038 AM CST Wed Dec 31 2025 /1138 AM EST Wed Dec 31 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Snow will spread across northern Illinois and northwest Indiana this afternoon through early evening, with gusty west to northwest winds and accumulations up to around one inch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-011645- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1038 AM CST Wed Dec 31 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. Elevated Freezing Spray Risk tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Hazardous conditions for small craft are likely. Kluber Visit us at www.weather.gov/chicago
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308672, 1308673.